How to Avoid the Deadly Risks of Anesthesia

What are the Risks of Anesthesia?

Local anesthetic agents can be toxic if used in excessive doses. The toxic effects of local anesthetics can be classified as localized and systemic effects. At extremely high levels, cardiac arrhythmia or hypotension and cardiovascular collapse can occur. Cardiac arrest due to local anesthetic toxicity is a rare but well recognized complication that may occur in cases of large overdose.

The maximum recommended doses of local anesthetics are as old as the drugs themselves and are based on observed or assumed toxic peak plasma concentrations. The main purpose of stating such doses is to prevent the administration of excessive amounts of drug, which can result in systemic toxicity. The recommended dose of local anesthetic will vary.  

The rate of local anesthetic absorption in the circulation will be influenced by the vascularity of the injection site. Injection in highly vascularized regions (e.g., scalp, trachea and bronchi) can involve a high risk of systemic toxicity--even after administration of the recommended doses--because of fast absorption.

What are the Symptoms of Anesthetic Toxicity?

Progressive hypotension (low blood pressure) and bradycardia (heartbeat lower than 60 beats per minute), leading to asystole, are typical of severe anesthetic toxicity. Cardiovascular signs, particularly hypotension or bradycardia, are often the early manifestation of severe local anesthetic toxicity.

With higher doses, initial central nervous system excitation is often followed by a rapid central nervous system depression with the following features:

  • Muscle twitching
  • Convulsions
  • Unconsciousness
  • Coma
  • Respiratory depression and arrest

Systemic toxicity of local anesthetics can be described as the direct effects on the immune system, blood, central nervous system, and cardiovascular system. Cardiovascular effects are primarily those of direct myocardial depression and bradycardia, which may lead to cardiovascular collapse. 

What is the Treatment of Anesthetic Toxicity?

These patients have a favorable prognosis if circulation can be restored before hypoxemic injury occurs. Cardiopulmonary bypass has been used effectively to treat cardiac arrest due to local anesthetic toxicity. Having a Local Anesthetic Toxicity Kit is recommended, i.e., administering 20% lipid emulsion.

Seizure suppression is a key element of local anesthetic toxicity treatment since it is important to prevent the metabolic acidosis that acompanies tonic-clonic seizures. 

Have Questions?

We will be happy to speak with you. You can call us at 518-265-9131 and we'll do our best to answer your questions.